Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Hormonal migraines

(17 Posts)
bigfatgypsy Sat 10-Sep-11 16:49:26

I've been getting horrible migraines recently, and think they might be hormone-related as I usually get them a few days before af is due (although I have had them during af and at other times too)

Painkillers don't seem to touch them - I've tried ibuprofen and strong co-codamol. Is there something else I could get from the gp?

eaglewings Sat 10-Sep-11 16:53:01

Yes there are very good tablets that you can get the GP to talk you through once a diagnosis has been made
Co codomol is not advised as it can cause a rebound headache, my neurologist is very adamant that they should not be used.
Find ice packs on my forehead help
Also worth avoiding any foods you crave for a few days to see if this helps
Worth taking magnesium supplements too to try lessening the attacks
Hope GP is helpful

adamschic Sat 10-Sep-11 17:09:36

Yes the doctor can give you tablets that will shift a migraine. I take naratriptian (sp), they are brilliant, take about an hour to eliminate a headache that would last 3 days.

Clara35 Sat 10-Sep-11 22:52:45

Are you on the pill? I was getting more & more migranes & gp took me off the pill. I have hardly had any since.

bigfatgypsy Sat 10-Sep-11 23:23:42

No not on the pill. My pmt in general has been getting steadily worse over the last year or so (I'm 37) so I think it must just be that. I'm going to drs next week about it. I've had a headache now since yesterday afternoon. It does subside for short spells but then really starts throbbing again. Hopefully they can give me something to shorten it.

adamschic Sat 10-Sep-11 23:28:35

My meds are called 'Naramig', worth trying.

SirSugar Sun 11-Sep-11 20:54:34

I take Maxalt Melt ( rizatriptan ) fantastic for stopping the attack within half to one hour. Without it I am reduced to a vomiting/ stabbing head pained wreak for 14 hours straight.

isw Sun 11-Sep-11 20:58:22

I also take naratriptian (sp) which i dont like taking. I get hormal afternoon migraines during af but have found drinking a cup of coffee when i feel one coming on works better than the tablets. bizarre but true

adamschic Sun 11-Sep-11 21:02:31

Strange about the coffee. I honestly couldn't function without my medication. The migraines used to really get me down before the doctor prescribed them. The only over the counter tablets that helped a bit were 'Midrid'.

eaglewings Sun 11-Sep-11 21:05:07

If you get caught out without meds a strong coffee and full strength paracetomol and a full dose of aspirin or ibuprofen can sometimes ward it off, needs to be immediate though
Then lots of water if you are not feeling too sick

What is af?

I discovered last week that two Syndol and a slice of peanut butter on toast can work wonders but I don't know if that was just a coincidence. A Scientist friend once told me that a combination of carbs and protein is good to combat migraine, so I guess it could have worked.

adamschic Sun 11-Sep-11 22:26:05

af = aunt flo, meaning periods.

Thistledew Mon 12-Sep-11 18:12:46

I was just about to start a thread on the same topic. Do let me know bfg if you would rather I start my own thread, as I think my problem may be slightly different to yours, but there may be advice that helps us both.

I was on the Diannette pill for years without problems until they stopped prescribing it for contraceptive use about 18 months ago. Since then, I have tried a range of pills, which have either given me horrific acne (microgynon) or raging PMT (cerazette, celest). I have been on Yasmin for about 6 months ago, which seems to be the best of the bunch, but the last few months I have been getting one horrible day of a migraine-like headache about mid-cycle. Bizarrely, I used to get the headaches a few days before I got my period, but it now seems to have moved to mid-cycle. Obviously, as it is mid-cycle, taking the pill back to back doesn't help.

Taking strong ibroprufen will stop the pain of the headache, but does not relieve the nausea and general fuzzy-headedness that comes with it. Do any of the migraine remedies deal with these symptoms as well?

Is there anything else that can help? I have tried taking B vitamins, but it seems not to make any difference.

Thank you, Adams - learn something new every day! smile

lurkerspeaks Tue 13-Sep-11 00:38:37

The neurology community are AFAIK recommending 900mg of Dispersible Aspirin (ie 3 x normal tablets) as first line for migraine at the moment. That is certainly what was suggested to me when I went to the GP last year.

I've used it a few times and it works really well. It is also dirt cheap and you can buy it over the counter. Obviously don't take it if you can't take Aspirin or other anti inflammatories eg. Ibuprofen.

Dispersible is recommended as the absorption is apparently better.

I had a bad migraine recently and vomited lunch from the previous day at 8am which really reinforced to me how much gastric stasis you get in migraine.

http://www.nhs.uk/news/2010/04April/Pages/Aspirin-and-migraine.aspx

YoungMotherTubby Tue 13-Sep-11 01:05:50

My migraines are definitely hormonal. They start just before the bleeding begins and have done for about 25 years. I've tried preventative medication over the years but just got fatter with them. Currently I take Buccastem tablet which dissolves in my gum which prevents vomiting. Then a Maxalt Melt (Rizatriptan wafer) which dissolves on tongue - so you can take anywhere without needing water.
On a good day I can't function for a few hours and can still get the vomiting - so have to go to bed and put on a soaking wet cold dish towel over my head and eyes.
On a bad day - well it can drag on for a few days - very debilitating, spend a lot of time lying on sofa doing bare minimum and holding my head in my hands.
In fact just had this happen again - slow build headache from waking on Friday morning, vomiting Friday night, all day Saturday in bed, bleeding started Saturday morning, most of Sunday in bed and back to relative normality today - an absolute waste of a weekend.
I always say that I deal with migraine so I easily coped with 5 labours!!

BustersOfDoom Tue 13-Sep-11 01:20:01

I used to suffer from them every month when I was on Microgynon but since I've been on Cerazette I've had hardly any thankfully.

A migraine could start anytime from 2 days before I was due until 2 or 3 days after I finished bleeding. Most months I would have a day in bed followed by another day feeling like I had a bad hangover. The throbbing pain was always over my right temple and seemed only to be helped by applying pressure to it. I never had any visual disturbances but often suffered nausea and was sick on a few occasions.

I tried different tablets but the Nurofen Migraine ones worked best for me. As others have said, you have to take them as soon as you feel it starting. Very sudden tiredness was my trigger. Hope you get it sorted, it really is miserable.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now